Journal of Thrombosis and Thrombolysis

, Volume 31, Issue 3, pp 353–366

Heparin-induced thrombocytopenia: present and future

Article

DOI: 10.1007/s11239-011-0569-6

Cite this article as:
Cuker, A. J Thromb Thrombolysis (2011) 31: 353. doi:10.1007/s11239-011-0569-6

Abstract

Heparin-induced thrombocytopenia (HIT) is a prothrombotic and potentially devastating complication of heparin therapy due to formation of platelet-activating antibodies against complexes of platelet factor 4 and heparin. Over the last several decades, great advances in our understanding of HIT have elevated a once enigmatic syndrome, the mere existence of which was doubted by the medical community, to a well-characterized disorder. Nevertheless, critical questions remain unanswered. The objective of this review is to examine our current understanding of the epidemiology, pathophysiology, diagnosis, and management of HIT and to highlight areas of future inquiry.

Keywords

Heparin-induced thrombocytopeniaHITEpidemiologyPathophysiologyDiagnosisManagement

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Department of MedicineUniversity of PennsylvaniaPhiladelphiaUSA
  2. 2.Department of Pathology and Laboratory MedicineUniversity of PennsylvaniaPhiladelphiaUSA
  3. 3.Penn Comprehensive Hemophilia and Thrombosis ProgramPhiladelphiaUSA